My daughter is 17 and she started breaking out this summer with bumps under the skin mainly on the forehead and temple area. I recently took her to the Doctor and they prescribed Zaclir 8%, Clindamycin lotion and the Clindamycin oral. She has been on this for around a week and her face has broke out worse. Those tiny bumps have come to form acne. I have read where this sometimes gets worse before it gets better but it does not seem to be getting better yet. Should I give it more time or call the Doctor? Thank you for your help.
Hi. It is usual for acne to temporarily worsen when a new regime is started, as unseen pimples come to the surface. This initial outbreak should only last about two weeks.
It is better to persevere with one antibiotic for a fair trial of about 8 weeks, rather than giving up and switching to another one too soon.
Clindamycin lotion (Dalacin-T) is a good first line treatments for acne. If it does not clear after about 8 weeks it is worth trying a different topical preparation such as Clindamycin with benzoyl peroxide (Duac gel) or a synthetic retinoid such as Differin. Other useful oral antibiotics are oxytetracycline, lymecyline or doxycyline.
You may also wish to consider Diane35, an anti-androgen contraceptive pill containing oestrogen and cyproterone acetate. It does not matter if your daughter is not sexually active as this is prescribed as an acne remedy, although it does also offer protection against pregnancy. Acne at this age is often hormonal and although your daughter may not have abnormal hormone levels, she may be particularly sensitive to their effects. It also makes periods lighter and less painful.
Thank you so much for your advice. I will give it a few more weeks to see what happens. The Zaclir is a Benzoyl peroxide wash so I am not sure which is making her face worse. The Doctor wanted her to start on Ortho Tri-cyclen but she did not want to go that route yet because she is afraid it would make her gain weight. The Doctor wanted her to go on the OC because she has missed several periods. The OBGYN I took her to as well says not to worry about it because she excercises allot and that is the cause of it. She said that some atheletes only have a couple periods a month. Thanks again.
Hi. Pills such as Ortho Tri-cyclen or Diane35 will not directly lead to weight gain. However, they may increase appetite so your daughter would have to watch what she eats.
Amenorrhea (lack of menstruation) may be linked to her acne, and the pill will help with both the acne and the risks linked with lack of oestrogen.
It has been 4 weeks now and there has been very little improvement. She switched to Benzaclin and is still taking the Clindamycin. She has been going to the tanning bed and I have heard that you should not do that and it will make your acne worse. I am not sure about this. She still wants to try this instead of the pill so I think we may give it a little more time. It is mostly on her forehead for some reason and her chest is breaking out as well. They are tiny bumps under the skin but several of them. How long will it take to clear up? Thank you.
Hi. Some girls find that moderate exposure to UV light helps clear their acne. The main reason this is not advisable is because excessive use of sun beds can increase the risk of skin cancer, so monitor the length of time she spend on it.
It is better to persevere with one antibiotics for a fair trial (8 to 12 weeks) than to give up and try another one too soon. I really do recommend taking a birth control pill such as Ortho-Tri-Cyclen or Diane35 though.Your daughter can take this as well as using the oral antibiotics and topical treatment. If she does have a boyfriend they should use a barrier method of contraception as there is a theorectical risk that oral antibiotics may reduce the contraceptive properties of the pill. The pill will regulate her hormones and clear acne. She may be experiencing secondary amenorrhea (lack of periods) due to low body weight from frequent excercise. The resulting lack of oestrogen is contributing to her acne and could lead to brittle bones in later life. The pill will replace this oestrogen. There is no conclusive evidence that the pill leads to weight gain. It may increase appetite but it sounds like your daughter already watches what she eats as she is athletic.
My own experience is that the combined pill really helps clear acne without weight gain. I have taken the pill for many years and remain at 100lbs.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.